Mississippi, 2012Damaging Wind in Mississippi, September 7, 2012
September 7, 2012 · NWS MEG · 1 event in 1 county or zone
An upper level disturbance moved into Northeast Arkansas during the evening hours of September 7th, 2012. Showers and thunderstorms developed in response to the disturbance.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved into Northeast Arkansas during the evening hours of September 7th, 2012. Showers and thunderstorms developed in response to the disturbance. Some storms became severe producing damaging winds and flash flooding. The storms continued east into West Tennessee and extreme North Mississippi during the late evening hours before dying out.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 7, 8:25 PM CST, 45 minutes earlier.
Area forecast discussion, Sep 7, 8:25 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
925 PM CDT FRI SEP 7 2012
.DISCUSSION...
UPDATE OF GRIDS MAINLY FOR END OF PRECIPITATION TONIGHT AS IT
LOOKS LIKE IT WILL END CLOSE TO MIDNIGHT IN THE NORTHWEST CORNER
OF FORECAST AREA.
ACTIVE LINE OF STORMS MOVING THROUGH THE REGION AHEAD OF A COLD
FRONT THAT WILL COOLING THINGS OFF LATER TONIGHT AND TOMORROW.
SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALMOST ALL THE MID-SOUTH.
WILL BE CLEARING SOME OF THE NORTHWEST COUNTIES SOON. TLSJR
&&
.PREV DISCUSSION... /ISSUED 632 PM CDT FRI SEP 7 2012/
UPDATE...AVIATION DISCUSSION.
PREV DISCUSSION... /ISSUED 234 PM CDT FRI SEP 7 2012/
DISCUSSION...
WATCHING THUNDERSTORM DEVELOPMENT OVER NORTHWEST ARKANSAS OUT
AHEAD OF THE APPROACHING COLD FRONT. SOME OF THIS ACTIVITY COULD
MAKE IT INTO NORTHEAST ARKANSAS IN A COUPLE OF HOURS. MEANWHILE...THE COLD
FRONT NOW STRETCHES PEORIA ILLINOIS TO NEAR TULSA OKLAHOMA. THE COLD
FRONT WILL BEGIN MOVING INTO THE MIDSOUTH AROUND 00Z(7 PM). EXPECT
A SQUALL LINE ALONG THE FRONT WHICH COULD BE SEVERE. DAMAGING
WINDS WILL BE THE MAIN THREAT FROM THE STORMS. MOST OF THE
PRECIPITATION WILL FALL POST-FRONTAL AND WILL BE IN THE FORM OF
JUST RAIN. COOLER TEMPERATURES WILL BEGIN TO FILTER INTO THE AREA
BEHIND THE FRONT.
SOME LINGERING RAIN WILL OCCUR ACROSS MUCH OF NORTH MISSISSIPPI AND
PORTIONS OF SOUTHWEST TENNESSEE SATURDAY MORNING BUT THE RAIN WILL
QUICKLY CLEAR BY NOON. PLEASANT TEMPERATURES WILL OCCUR WITH HIGHS
IN THE MID 70S TO AROUND 80 DEGREES.
SFC HIGH PRESSURE WILL BUILD INTO THE AREA THROUGH THE BEGINNING OF
THE WEEK. COOL TEMPERATURES WILL CONTINUE AS MODELS SHOW A
REINFORCING DRY COLD FRONT MOVING THROUGH ON SUNDAY. HIGHS WILL
RANGE FROM THE MID 70S TO LOWER 80S WHILE THE LOWS WILL BE IN THE
50S. BY THE MIDDLE OF THE WEEK...AN UPPER RIDGE WILL BUILD INTO THE
AREA AS THE SFC HIGH SHIFTS EAST. SFC WINDS WILL TURN AROUND TO THE
SOUTH AND TEMPERATURES WILL MODERATE. EXPECT HIGHS IN THE MID 80S TO
AROUND 90 DEGREES WITH LOWS IN THE UPPER 50S TO MID 60S. DRY
CONDITIONS WILL PREVAIL THROUGH THE ENTIRE PERIOD.
KRM
&&
.AVIATION...
00Z TAF CYCLE
NOT MUCH CHANGE IN THE THINKING FROM THE 18Z TAF UPDATE...AN
ISOLATED STORM AHEAD OF THE MAIN LINE SHOULD APPROACH JBR WITHIN
THE NEXT HOUR...BUT OVERALL THINKING IMPACT AT MEM...MKL AND
EVENTUALLY TUP WILL BE SLIGHTLY LATER THAT PREVIOUSLY THOUGHT.
A STRONG COLD FRONT WILL PUSH INTO THE MIDSOUTH OVERNIGHT. EXPECT
A LINE OF SHRAS AND TSRAS ALONG AND IN ADVANCE OF THE FRONT. IFR
VSBYS WILL BE POSSIBLE WITH THE HEAVIER TSRAS. AFTER FRONTAL
PASSAGE EXPECT A FEW HOURS OF SHRAS WITH OCNL MVFR VSBYS. CIGS
WILL ALSO DETERIORATE AFTER FRONTAL PASSAGE TO MVFR LEVELS. PRECIP
WILL TAPER OFF AND CLOUDS WILL SCT OUT FROM NW TO SE SATURDAY
MORNING. EXPECT NORTH TO NORTHWEST FLOW AT ALL SITES TOMORROW
AROUND 10 KNOTS WITH GUSTS TO 20.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 67 78 57 82 / 90 20 0 0
MKL 68 76 52 80 / 90 30 0 0
JBR 63 77 54 81 / 100 10 0 0
TUP 71 79 56 81 / 90 60 0 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 7, 4:39 PM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
539 PM CDT FRI SEP 7 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
539 PM CDT FRI SEP 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS THE
ENTIRE MID SOUTH. THE PRIMARY SEVERE WEATHER RISK WILL BE DAMAGING
WINDS...ALTHOUGH THERE WILL ALSO BE SOME POTENTIAL FOR LARGE HAIL
AND AN ISOLATED TORNADO. THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL
TO PRODUCE LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WEST TENNESSEE...NEAR THE TENNESSEE RIVER AND NORTHEAST
MISSISSIPPI THROUGH SATURDAY MORNING. THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED TONIGHT THROUGH SATURDAY MORNING IN
SUPPORT OF SEVERE WEATHER OPERATIONS.
In the hours before
Special weather statement, Sep 7, 4:18 PM CST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT FRI SEP 7 2012
ARZ008-017-072245-
LAWRENCE AR-RANDOLPH AR-
518 PM CDT FRI SEP 7 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CDT FOR...
LAWRENCE COUNTY IN EASTERN ARKANSAS...
SOUTH CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS
BETWEEN 40 TO 50 MPH WAS LOCATED 4 MILES NORTHWEST OF ANNIEVILLE
AT 519 PM CDT...MOVING EAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
BLACK ROCK...HOXIE...LAKE CHARLES STATE PARK...POCAHONTAS AND WALNUT
RIDGE...SHOULD MONITOR THIS STORM CLOSELY.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
&&
LAT...LON 3624 9134 3625 9133 3625 9127 3629 9126
3633 9096 3595 9096 3603 9136 3623 9136
TIME...MOT...LOC 2219Z 271DEG 12KT 3618 9129Special weather statement, Sep 7, 6:18 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
718 PM CDT FRI SEP 7 2012
TNZ019-048-050-051-080045-
CROCKETT TN-DYER TN-HAYWOOD TN-LAUDERDALE TN-
718 PM CDT FRI SEP 7 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 745 PM CDT FOR...
WESTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
SOUTH CENTRAL DYER COUNTY IN NORTHWEST TENNESSEE...
EXTREME NORTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
NORTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 7 MILES WEST OF HALLS AT 718 PM CDT...MOVING
NORTHEAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN CROCKETT...DYER...HAYWOOD AND LAUDERDALE COUNTIES...
INCLUDING LOCATIONS NEAR DYERSBURG...SHOULD MONITOR THIS STORM
CLOSELY.
&&
LAT...LON 3606 8935 3589 8914 3573 8949 3586 8961
TIME...MOT...LOC 0018Z 230DEG 22KT 3585 8949
Local storm report, Sep 7, 9:01 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1001 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 1 S JONESBORO 35.81N 90.69W
09/07/2012 CRAIGHEAD AR EMERGENCY MNGR
TREES AND POWERLINES DOWN ON THREE CARS NEAR INTERSECTION
OF CARAWAY ROAD AND HIGHWAY 63.
0800 PM FLASH FLOOD JONESBORO 35.82N 90.69W
09/07/2012 CRAIGHEAD AR EMERGENCY MNGR
FLOODING IN WEST JONESBORO AND JONESBORO. WATER OVER A
FOOT DEEP.
0850 PM TSTM WND GST KENNETT 36.24N 90.05W
09/07/2012 M0.00 MPH DUNKLIN MO TRAINED SPOTTER
40 TO 50 MILE PER HOUR WIND MEASURED ON TRAINED SPOTTERS
ANEMOMETER.
0952 PM TSTM WND GST ATOKA 35.45N 89.77W
09/07/2012 M0.00 MPH TIPTON TN TRAINED SPOTTER
68 MILE PER HOUR WIND GUST MEASURED NEAR BORDER OF SHELBY
AND TIPTON COUNTIES.
&&
AJCThunderstorm Wind, Marshall
- When
- September 7, 9:10 PM CST to 9:20 PM CST
- Where
- Marshall County, 1.14 mi SSW of Barton to 1.31 mi S of Barton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.956, -89.690
Straight line winds knocked power poles down causing power outages north of Byhalia.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, September 7, 20124 deaths · 1 injured · $756,000 · 2.75 in hail · 37 events
- Hail and Damaging Winds in Arkansas, September 7, 20123 injured · $3.3 million · 2.75 in hail · 51 events
- Hail and Lightning Strike in New Jersey, September 7, 20121 death · 1 in hail · 2 events
- Lightning Strike in Florida, September 7, 20121 death · 1 event
- Hail and Damaging Winds in Missouri, September 7, 2012$133,000 · 1 in hail · 49 events
- Flash Flooding and Heavy Rain in Arizona, September 7, 2012$550,000 · 7 events
- Hail and Damaging Winds in Indiana, September 7, 2012$221,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Illinois, September 7, 2012$158,000 · 1.75 in hail · 11 events
- Tornado and Hail in Ohio, September 7 to 8, 2012$123,000 · EF0 · 11 events
- Damaging Winds in Arkansas, September 7, 2012$71,000 · 70 kt wind · 21 events
- Hail and Damaging Winds in Illinois, September 7, 2012$60,000 · 1.25 in hail · 16 events
- Damaging Winds in Kansas, September 7, 2012$55,000 · 61 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414123.